Alert archive / Texas / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 126, NWS Lubbock, TX

May 17, 20215 counties in Texas

NWS Lubbock, TX issued this severe thunderstorm warning at May 17, 2021, 9:44 PM CDT for 5 counties in Texas. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 17, 2021, 9:44 PM CDT (02:44 UTC)
Expired
May 17, 2021, 10:10 PM CDT
In force
26 min
Issued by
NWS Lubbock, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Briscoe County, TX, Childress County, TX, Cottle County, TX, Hall County, TX, Motley County, TX

The radar

The Amarillo radar (KAMA), 133 km from the middle of the area, began a volume at 02:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 17, 3:04 PM CDTTornado WatchSPC8 hr
May 17, 4:44 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 2.7 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2021-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1013 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2021-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1013 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
1616 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
139 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted.

983 
WUUS54 KLUB 180244
SVRLUB
TXC045-075-101-191-345-180345-
/O.NEW.KLUB.SV.W.0126.210518T0244Z-210518T0345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lubbock TX
944 PM CDT Mon May 17 2021

The National Weather Service in Lubbock Texas has issued a

* Severe Thunderstorm Warning for...
  Childress County in the Panhandle of Texas...
  Northwestern Cottle County in northwestern Texas...
  Northern Motley County in northwestern Texas...
  Hall County in the Panhandle of Texas...
  Eastern Briscoe County in the Panhandle of Texas...

* Until 1045 PM CDT.

* At 944 PM CDT, severe thunderstorms were located along a line
  extending from 4 miles south of Lelia Lake to 9 miles north of
  Turkey to 7 miles northeast of South Plains, moving east at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Childress, Memphis, Turkey, Caprock Canyon State Park, Quitaque,
  Kirkland, Brice, Valley Schools, Tell, Northfield, Estelline,
  Lakeview and Plaska Community.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 1100 PM CDT for the Panhandle
of and northwestern Texas. A Tornado Watch also remains in effect
until 1100 PM CDT for the Panhandle of and northwestern Texas.

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3439 10000 3423 10024 3425 10104 3431 10104
      3431 10128 3454 10104 3475 10098 3475 10000
TIME...MOT...LOC 0244Z 268DEG 37KT 3484 10079 3452 10086 3430 10120 

HAIL...1.00IN
WIND...60MPH
 
$$

SINCAVAGE
1 follow-up statement
380 
WWUS54 KLUB 180310
SVSLUB

Severe Weather Statement
National Weather Service Lubbock TX
1010 PM CDT Mon May 17 2021

TXC045-075-101-191-345-180320-
/O.CAN.KLUB.SV.W.0126.000000T0000Z-210518T0345Z/
Childress TX-Cottle TX-Motley TX-Hall TX-Briscoe TX-
1010 PM CDT Mon May 17 2021

...THE SEVERE THUNDERSTORM WARNING FOR CHILDRESS...NORTHWESTERN
COTTLE...NORTHERN MOTLEY...HALL AND EASTERN BRISCOE COUNTIES IS
CANCELLED...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 1100 PM CDT for the Panhandle
of and northwestern Texas. A Tornado Watch also remains in effect
until 1100 PM CDT for the Panhandle of and northwestern Texas.

LAT...LON 3439 10000 3423 10024 3425 10104 3431 10104
      3431 10128 3454 10104 3475 10098 3475 10000
TIME...MOT...LOC 0308Z 268DEG 37KT 3485 10048 3453 10055 3431 10089 

$$

GLK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 9:38 PM CDT, 6 minutes earlier.

Area forecast discussion, May 17, 9:38 PM CDT, 6 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
938 PM CDT Mon May 17 2021

.UPDATE...
Thunder storm coverage has begun to shift eastward this evening with
the majority of the thunderstorm coverage over the southeastern
Texas Panhandle and the Rolling Plains. Thus, the tornado watch
has been canceled for Cochran, Hockley, Yoakum and Lamb counties.
A tornado watch remains in effect through 11 PM CDT for the
remainder of the area. Short term models continue to show this
round of storms moving eastward and out of the CWA with a another
round of severe thunderstorms capable of generating golf ball
size hail, wind gusts to 65 mph and intense rainfall and flash
flooding may develop over the southern South Plains and the
Rolling Plains after midnight, and persist into Tuesday morning.

&&

.PREV DISCUSSION... /issued 654 PM CDT Mon May 17 2021/

AVIATION...
Scattered strong thunderstorms, with isolated rotating supercell
thunderstorms, were affecting areas just west of both KLBB and
KPVW early this evening. These storms will pass near or over both
airports over the next several hours and have potential to produce
significant weather including high wind gusts, large hail, and
perhaps nearby tornadoes. Also, intense rain cores may lower
visibilities significantly. Storms were a little further west
still of KCDS but likewise will be impacting KCDS more in coming
hours as well. Storms should move east of both KLBB and KPVW by
late evening and give a break with mostly VFR expected, while
storms likely to continue near or at KCDS well into the night and
likely into early morning Tuesday. Another impulse will bring
increasing thunderstorm chances once more to both KLBB and KPVW
near or just before daybreak Tuesday continuing through the
morning hours. Meantime, low clouds likely to reform later tonight
with largest impact probably KCDS though could be offset by nearby
storms. RADAR will change considerably and likely will not
represent departure conditions. Be advised that Tornado Watch and
a Flash Flood Watch are in effect until midnight tonight. RMcQueen

PREV DISCUSSION... /issued 236 PM CDT Mon May 17 2021/

SHORT TERM...
Relatively cool and somewhat surprisingly dry airmass (with dewpoints
dropping into the upper 40s) much of the day so far, following the
early morning outflows. By mid afternoon, however, we were seeing
rapid recovery of higher dewpoints and gradually warmer temperatures
as a surface low pressure center was deepening over eastern New
Mexico. Anticipation is the surface low will shift into southeast
New Mexico and increase the moist, low level inflow across our area
in advance of the strong upper level low pressure system over
eastern Arizona. Solutions consistent breaking out scattered strong
or severe thunderstorms by 4 or 5 pm near the New Mexico-Texas
border with storms moving to the east. Combination of instability
and shear support rapidly rotation supercells and a valid tornado
threat, so a Tornado Watch will be in effect this evening at least
areas on the Caprock if not all areas. We also issued a Flash Flood
Watch this evening the entire area over concern for slower moving
right-splitting supercells. Forecast hodographs exhibit straight-
lines initially late this afternoon and early evening, favoring
splitting storms, before stronger flow leads to a more coalesced
system into the eastern part of the area later this evening.

Another impulse appears will stream across the area later tonight.
So following a break in activity on the Caprock later this evening,
we expect a renewal of storm chances early Tuesday mainly from the
southern South Plains to the Rolling Plains. But rain coverage from
this next impulse remains uncertain and largely dependent on the
early evening storms. None-the-less, slightly cooler and moist low
level conditions likely to blanket the area again early Tuesday
after this next impulse departs to the east.

Focus Tuesday afternoon once again will likely turn west to to the
dryline, which probably will be in eastern New Mexico once again.
The large upper level storm system still will be just west of the
area. We retained a chance mention for storms much of the area
Tuesday afternoon, but perhaps better chances will be later Tuesday
or Tuesday night; see discussion below. RMcQueen

LONG TERM...
The upper level closed low currently to our west, helping to drive
recent severe convection will begin to lift north out of northeast
New Mexico tomorrow night into early Wednesday morning. As the low
evolves into an open wave, a sharp trough will linger over our
general longitude with high pressure amplifying across eastern
CONUS. The lingering trough and surface pressure falls in eastern
New Mexico will keep chances of scattered showers and thunderstorms
in the forecast late Tuesday night and Wednesday, along and east
of a dryline currently progged to position in vicinity of the I27
corridor. The SPC currently has most of our area in a Day 3
Marginal for more severe storms on Wednesday. The upper level low
turned open wave and associated trough will get absorbed by the
polar jet back into the next Pacific low over NOCAL Thursday, as
the broad ridging across the east serves to block eastern
progression. There will be a break in convective activity on
Thursday as the upper trough gets absorbed, followed by deep
boundary layer Gulf moisture return beginning early Friday as the
blocking ridge expands west. The expected moisture return and
westward expansion of the ridge coupled with the deepening of the
next Pacific Low to our west may lead to another round of severe
weather over multiple days next weekend.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until midnight CDT tonight for TXZ023>026-
030>032-036>038-042>044.

&&

99/99
Hazardous weather outlook, May 17, 11:51 AM CDT, 9 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
1151 AM CDT Mon May 17 2021

TXZ021>044-181700-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
1151 AM CDT Mon May 17 2021

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...This afternoon and tonight.

There is a moderate risk of severe thunderstorms for the South
Plains and Rolling Plains this afternoon into tonight, with an
enhanced risk of severe weather for the southern Texas Panhandle.

Isolated to scattered supercell thunderstorms are expected to
develop near a dryline across the southwest Texas Panhandle and
western and central South Plains this afternoon. These storms will
become more enhanced where the dryline intersects an east-west
boundary crossing the southern and central South Plains and southern
Rolling Plains. These storms will quickly become severe and be
capable of producing baseball size hail, wind gusts to 75 mph,
torrential rainfall and tornadoes. This activity will move eastward
through the evening, likely growing into a larger complex of
thunderstorms as it moves off the Caprock. A hail, wind and heavy
rain threat will continue with the complex of thunderstorm through
the evening as well as still a risk for a few tornadoes.

Another round of severe thunderstorms capable of generating golf
ball size hail, wind gusts to 65 mph and intense rainfall and flash
flooding may develop over the southern South Plains and the Rolling
Plains late tonight, after midnight, and persist into Tuesday
morning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

More opportunities for thunderstorms will exist late Tuesday,
Wednesday and then again from Friday into next weekend. Some of
these storms could be strong to severe and produce heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed. Please relay any information
about severe weather to the NWS while following local, state, and CDC
guidelines.

In the hours before

Local storm report, May 17, 8:35 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
835 PM CDT MON MAY 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0831 PM     HAIL             4 SSW LUBBOCK           33.52N 101.90W
05/17/2021  M1.00 INCH       LUBBOCK            TX   BROADCAST MEDIA

            QUARTER-SIZED HAIL AT KLBK STUDIOS.

&&

EVENT NUMBER LUB2100327

DWK
Local storm report, May 17, 8:38 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
838 PM CDT MON MAY 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0832 PM     HAIL             LUBBOCK                 33.58N 101.88W
05/17/2021  M1.00 INCH       LUBBOCK            TX   SOCIAL MEDIA

            QUARTER-SIZED HAIL AT 63RD AND ELKHART.

&&

EVENT NUMBER LUB2100328

DWK
Local storm report, May 17, 8:39 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
839 PM CDT MON MAY 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0838 PM     FUNNEL CLOUD     7 S LUBBOCK             33.47N 101.88W
05/17/2021                   LUBBOCK            TX   FIRE DEPT/RESCUE

            FUNNEL CLOUD REPORTED AT FM 1585 AND I-27.

&&

EVENT NUMBER LUB2100329

DWK
Local storm report, May 17, 8:49 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
849 PM CDT MON MAY 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0838 PM     HAIL             2 N LOCKETTVILLE        33.42N 102.32W
05/17/2021  M1.00 INCH       HOCKLEY            TX   STORM CHASER

&&

EVENT NUMBER LUB2100330

KENDRICK
Local storm report, May 17, 9:04 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
904 PM CDT MON MAY 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0736 PM     HAIL             TURKEY                  34.39N 100.90W
05/17/2021  E2.00 INCH       HALL               TX   STORM CHASER

&&

EVENT NUMBER LUB2100331

KENDRICK
Local storm report, May 17, 9:40 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LUBBOCK TX
940 PM CDT MON MAY 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0831 PM     HAIL             3 ESE LUBBOCK SOUTH PLA 33.53N 101.87W
05/17/2021  M1.00 INCH       LUBBOCK            TX   BROADCAST MEDIA

            QUARTER-SIZED HAIL AT KLBK STUDIOS.

&&

CORRECTED LOCATION

EVENT NUMBER LUB2100327

KENDRICK

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 7:01 PM CDTTornado WarningLUBKing, Stonewall26 min
May 17, 7:08 PM CDTSevere Thunderstorm WarningLUBBriscoe, Hall67 min
May 17, 7:14 PM CDTSevere Thunderstorm WarningLUBGarza, Lynn46 min
May 17, 7:29 PM CDTSevere Thunderstorm WarningLUBStonewall22 min
May 17, 7:36 PM CDTSevere Thunderstorm WarningLUBHockley, Lubbock54 min
May 17, 7:37 PM CDTSevere Thunderstorm WarningLUBChildress, Cottle, Hall, Motley53 min
May 17, 7:38 PM CDTAreal Flood AdvisoryLUBLubbock, Lynn79 min
May 17, 7:40 PM CDTTornado WarningLUBHockley, Lubbock50 min
May 17, 7:41 PM CDTSevere Thunderstorm WarningLUBSwisher49 min
May 17, 7:46 PM CDTSevere Thunderstorm WarningLUBLynn59 min
May 17, 7:50 PM CDTSevere Thunderstorm WarningLUBBailey, Castro, Lamb55 min
May 17, 7:56 PM CDTSevere Thunderstorm WarningLUBGarza49 min
May 17, 7:57 PM CDTSevere Thunderstorm WarningLUBBriscoe, Hall63 min
May 17, 8:02 PM CDTSevere Thunderstorm WarningLUBLynn12 min
May 17, 8:07 PM CDTSevere Thunderstorm WarningLUBBriscoe, Hall53 min
May 17, 8:15 PM CDTSevere Thunderstorm WarningLUBGarza, Kent23 min
May 17, 8:21 PM CDTAreal Flood AdvisoryLUBLynn54 min
May 17, 8:25 PM CDTSevere Thunderstorm WarningLUBBriscoe, Childress, Hall35 min
May 17, 8:28 PM CDTSevere Thunderstorm WarningLUBBriscoe, Castro, Floyd, Hale, Lamb, Swisher62 min
May 17, 8:28 PM CDTTornado WarningLUBLubbock32 min
May 17, 8:37 PM CDTSevere Thunderstorm WarningLUBCrosby, Floyd, Garza, Hale53 min
May 17, 8:39 PM CDTSevere Thunderstorm WarningLUBLynn36 min
May 17, 8:48 PM CDTAreal Flood AdvisoryLUBBriscoe, Hale, Hall, Swisher117 min
May 17, 8:51 PM CDTSevere Thunderstorm WarningLUBCrosby, Lubbock39 min
May 17, 9:06 PM CDTSevere Thunderstorm WarningLUBHall28 min
May 17, 9:11 PM CDTSevere Thunderstorm WarningLUBGarza, Lynn30 min
May 17, 9:18 PM CDTSevere Thunderstorm WarningLUBBriscoe, Hall42 min
May 17, 9:30 PM CDTSevere Thunderstorm WarningLUBFloyd, Motley41 min
May 17, 9:49 PM CDTSpecial Weather StatementLUBGarza26 min
May 17, 10:13 PM CDTSpecial Weather StatementLUBCottle, Motley32 min
May 17, 10:19 PM CDTSpecial Weather StatementLUBChildress, Hall26 min
May 17, 10:46 PM CDTSevere Thunderstorm WarningLUBChildress29 min
May 18, 4:48 PM CDTSpecial Weather StatementLUBCochran42 min
May 18, 5:46 PM CDTSevere Thunderstorm WarningLUBCastro, Hale, Lamb, Swisher44 min

Nearby

Severe Thunderstorm Warnings in Texas, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.